IE 11 is not supported. For an optimal experience visit our site on another browser.

Rare allergic reaction made teen’s face peel off

Eva Uhlin’s nightmare began as a fever and a viral infection, and a recommendation that the teenage girl take acetaminophen to combat the symptoms. Then her face fell off.That is not an exaggeration or a joke. One day, Eva was a normal 15-year-old Swede on vacation with her family. When she came down with a virus, she took acetaminophen — the generic equivalent of Tylenol — and when the symp
/ Source: TODAY contributor

Eva Uhlin’s nightmare began as a fever and a viral infection, and a recommendation that the teenage girl take acetaminophen to combat the symptoms. Then her face fell off.

That is not an exaggeration or a joke. One day, Eva was a normal 15-year-old Swede on vacation with her family. When she came down with a virus, she took acetaminophen — the generic equivalent of Tylenol — and when the symptoms got worse, she went to the hospital. The doctors told her to take more acetaminophen.

When Eva’s parents brought her back to the hospital the next day, her face was a mass of watery blisters. When a doctor touched them, the skin sloughed off on his hands.

“It was really terrible. It was like a nightmare to just feel my skin fall off,” Eva told TODAY’s Matt Lauer Wednesday in New York. She had come to talk about the rare allergic reaction she had to a common painkiller — a reaction that could have killed her.

Rare and horrific

The condition is called toxic epidermal necrolysis, and it affects about one in a million people. The allergic reaction causes up to 30 percent of the victim’s skin to fall off. Fingernails and toenails can also fall off, along with hair. The condition also attacks mucous membranes. Forty percent of those who have the reaction die.

Today, four years after her horrific experience, Eva is an attractive young blonde with a complexion that looks flawless. Her skin shows no signs of the devastating reaction, although she will remain sensitive to sunlight for the remainder of her life and has to use eyedrops to counteract dryness.

The damage is similar to a burn, medical experts say. The difference is in the healing. While burn victims suffer significant scarring and often need skin grafts, victims of toxic epidermal necrolysis who recover do not; their skin eventually grows back without scarring.

Virus + drug

In Eva’s case, Downie said, the reaction was brought about by the illness she had and the medication she took.

“It was the virus plus the drug,” Downie said. “It was just her genetic makeup that led to this horrible reaction.”

The allergy will remain with Eva forever. Downie advised her to wear a medic alert bracelet to guard against anyone giving her Tylenol or its generic equivalents. Another dose would be worse than her first, Downie warned, and could be fatal.

“At first, I had a lot of scabs on my face. They started to fall off after a few weeks. When the scabs were gone, I was still very red in my face and had very, very sensitive skin,” Eva said. “The first summer, I didn’t spend almost any time in the sun. I spent almost all my time in the shadow.”

For a teenage girl with dreams of becoming an actress, it was devastating for Eva to see her skin falling off and her face and other parts of her body covered with oozing sores and ugly scabs. But she told Lauer that she got over her initial horror quickly.

“I was so determined that I was going to get through it and get better. When you’re in there, you just have to deal with it,” she said.